Hail, Crawford
- When
- May 19, 5:42 AM CST
- Where
- Crawford County, 0.55 mi E of Mulberry
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.550, -94.620
Penny sized hail was reported via MPing.
Isolated strong storms produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated strong storms produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 5:37 AM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 637 AM CDT Thu May 19 2022 Key Messages: 1. Storms moving into southeast KS and the Missouri Ozarks this morning into early afternoon. 2. Additional showers and storms Friday into Saturday. 3. Much cooler Saturday and Sunday. 4. Wet weather next week. .SHORT TERM...(Today and tonight) Issued at 318 AM CDT Thu May 19 2022 Strong to severe storms that developed over southwest KS Wednesday evening continue to move to the eastward along a warm front early this morning. The leading edge of the storms was located near the I-35 corridor from Ponca City to near Guthrie at 3 AM. The latest CAMs output shows the storms reaching our southeast KS counties by around 6 AM, spreading into southwest Missouri near Springfield by around 8 AM, and continuing east-northeast into central MO through early afternoon. LAPS data shows decent instability early this morning with CAPE over 2000 j/kg, but also seeing around 200 J/kg of convective inhibition. So expect storms to remain rooted above the boundary layer early this morning, but would not be surprised if we had some sporadic severe hail and wind gusts. Once the storms manage to become more surface-based during the late morning and afternoon, they will likely be more intense. The latest HRRR continues to show curved forecast hodographs which favor rotating storms over central MO, along with around 3000 J/kg of surface-based CAPE. Given these conditions, a tornado or two will be possible with these storms in addition to large hail and severe straight line winds. However the higher tornado probabilities have shifted eastward with a focus along the lifting warm front over eastern MO and southern IL during the afternoon. Most storms are expected to move east of our central MO counties by mid to late afternoon. We then expect dry conditions through the evening and overnight hours. Overnight temperatures will fall only into the upper 60s to lower 70s as the warm sector remains over the region. .LONG TERM...(Friday through Wednesday) Issued at 318 AM CDT Thu May 19 2022 A cold front will move into the region beginning Friday but will be slower to move eastward as the associated upper level trough continues to dig to the west and southwest flow aloft sets up parallel to the front. This will increase our precipitation and flood potential as storms train over saturated areas. Severe storm potential will remain over the region as the airmass ahead of the front remains very unstable. By late Saturday and early Sunday, the front will finally move east of the area and allow the well advertised cooler and drier air to spread into the region as high pressure drops southward out of the northern Rockies. By Monday we will begin to transition back to a wetter weather pattern through Wednesday as the upper level trough to our west digs southward into the four corners region and brings a warm front northward from the Red River into the Ohio Valley. Long range models are differing on the placement of the upper trough from midweek on as the ECMWF wants to shift it eastward into the central US by Wednesday while the GFS keeps the trough to our west and develops a cutoff low over west Texas. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 632 AM CDT Thu May 19 2022 Included tempo thunderstorms for JLN and SGF this morning as a storm complex moves into the aerodromes from southeast Kansas and northeast Oklahoma. The leading edge of the storms are moving northeast at about 30 knots, so the airports should only be impacted for a few hours. Also made a quick edit to include MVFR fog at BBG with low temp/dewpoint spread and light winds. From early afternoon through the rest of the forecast period, main concern will be with low level wind shear developing after 03-04Z at all airports. Local wind shear program shows potential for 50-60 knots at 2000 feet AGL after 9-10Z as a strong low level jet sets up ahead of a deepening low pressure system. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Terry LONG TERM...Terry AVIATION...Terry
Hazardous Weather Outlook National Weather Service Springfield MO 355 AM CDT Thu May 19 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 355 AM CDT Thu May 19 2022 ...Strong to Severe Storms Possible This Morning and Afternoon... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Ongoing strong to severe storms currently across southern Kansas and northern Oklahoma will spread eastward into southeast Kansas and southwest Missouri early this morning, and continue eastward across the rest of the area through the afternoon. A few of the stronger storms may be capable of producing wind gust over 60 mph and hail to the size of quarters early this morning. Storm intensities are expected to increase through the late morning and afternoon as the storms move into an area of greater instability. These storms may be capable of producing up to golf ball sized hail, wind gusts over 70 mph and potentially a tornado or two. The greatest risk will be east of a line from Versailles to Salem. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Storm chances will continue into Friday and Saturday as a slow moving cold front moves over the Ozarks. There will be an increased potential for flooding in addition to severe storms on Friday and Saturday. Another front will move northward from the Red River Valley into the Ozarks from Monday through Wednesday and will bring more storms to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for locations along and east of a line from Versailles to Salem. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
Special Weather Statement
National Weather Service Springfield MO
544 AM CDT Thu May 19 2022
KSZ097-101-MOZ077-088-093-191130-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
544 AM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of Cherokee, Crawford,
western Barton, northwestern Newton and western Jasper Counties
through 630 AM CDT...
At 543 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parsons to near Chetopa to near Afton.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Joplin... Pittsburg...
Carthage... Webb City...
Prairie State Park... Carl Junction...
Baxter Springs... Frontenac...
Columbus... Galena...
Girard... Oronogo...
Seneca... Carterville...
Duquesne... Arma...
Duenweg... Diamond...
Liberal... Loma Linda...
This includes the following highways...
Interstate 44 between mile markers 0 and 17.
Interstate 49 between mile markers 27 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 9509 3767 9462 3765 9461 3765 9455
3742 9443 3700 9429 3682 9462 3700 9462
3700 9507
TIME...MOT...LOC 1043Z 230DEG 40KT 3728 9520 3701 9506 3673 9496
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DSASpecial Weather Statement
National Weather Service Springfield MO
626 AM CDT Thu May 19 2022
MOZ093-191200-
Newton MO-
626 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of central Newton
County through 700 AM CDT...
At 626 AM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Neosho... Granby...
Newtonia... Stark City...
Ritchey...
This includes Interstate 49 between mile markers 16 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3676 9441 3686 9451 3705 9420 3705 9416
3692 9406 3689 9406 3675 9431 3676 9440
TIME...MOT...LOC 1126Z 230DEG 26KT 3684 9437
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DSASpecial Weather Statement
National Weather Service Springfield MO
630 AM CDT Thu May 19 2022
KSZ097-MOZ066-077-191200-
Crawford KS-Vernon MO-Barton MO-
630 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of eastern Crawford,
northwestern Barton and southwestern Vernon Counties through 700 AM
CDT...
At 630 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arma, or near Pittsburg, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Pittsburg... Prairie State Park...
Frontenac... Girard...
Arma... Liberal...
Mulberry... Mindenmines...
Franklin... Arcadia...
Bronaugh... Burgess...
Croweburg... Yale...
Ringo... Oskaloosa...
Verdella... Lone Oak...
Polk... Englevale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 9469 3768 9462 3774 9462 3778 9457
3759 9431 3739 9471 3753 9485
TIME...MOT...LOC 1130Z 230DEG 25KT 3751 9471
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DSAThe Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported via MPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027173.